Nebraska, 2018

Winter Weather in Nebraska, March 19, 2018

March 19, 2018 · NWS GID · 4 events in 4 counties and zones

A band of 3 to 6 inches of snow fell across portions of Dawson, Gosper, Phelps, and Kearney counties on this Monday. During the evening hours on the 18th, a cyclonic band of precipitation developed east and north of the developing mid-level low.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A band of 3 to 6 inches of snow fell across portions of Dawson, Gosper, Phelps, and Kearney counties on this Monday. During the evening hours on the 18th, a cyclonic band of precipitation developed east and north of the developing mid-level low. This band of precipitation remained over Kansas. However, a large area of snow developed north of this band over south central Nebraska primarily south of Interstate 80. The northern fringe remained stationary for a time as it pivoted between midnight and 6 AM. The snow then ended as it dropped to the south. The highest amount was 5.5 inches at Johnson Lake. Other amounts include 5 inches at Holdrege, 4 at Minden, and 3-4 inches in and near Lexington.

Lee cyclogenesis occurred over Colorado the day before and this low moved east along the Kansas-Oklahoma border that night. A strong trough progressed east from Colorado and New Mexico with a closed mid-level low forming on the Kansas-Oklahoma state line. This snow developed in a weak area of frontogenesis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 18, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 18, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1233 AM CDT Mon Mar 19 2018

.UPDATE...
Issued at 1005 PM CDT Sun Mar 18 2018

We still don't have any new or more conclusive info on how this
event will turn out. It's really just a waiting game. As for this
eve and tonight...things are currently panning out as expected
from the 539 PM update below. Shwrs are slowly beginning to
increase over the CWA. The latest hi-res models cont to show pcpn
will gradually blossom and expand over most of the CWA after
midnight.

We remain very concerned about pcpn type. The 00Z LBF sounding
shows the atms completely cooled to frzg except the lowest 1400
ft. So once the BL cools...snow will develop with the Nrn and Wrn
parts of the CWA having the highest probability for seeing
accumulating snow.

Dealing with accumulating snow potential is always tough when temp
profiles are near frzg and the ground is relatively warm. The
diurnal radiation cycle and thickness of the clouds play a role
too.

Stay tuned. This will be interesting...

UPDATE Issued at 539 PM CDT Sun Mar 18 2018

Made some fairly substantial chgs to POPs thru midnight based on
observational trends. An arc of shwrs currently extends from ODX-
AUH-HJH and it is lifting NE. Ltg detection shows there are some
embedded rumbles of thunder with 200 J/kg of elevated CAPE.
Changed highest POPs to this area and significantly reduced or
removed mention of precip thru midnight S and W of this band.

The next batch of precip will form over Wrn KS and this is
already underway. Once the band N and E of the Tri-Cities moves
out of the CWA...there won't be much occurring until the
blossoming batch grows over Wrn KS and moves in from the SW. That
shouldn't occur until after midnight.

Possibly more later as we cont to monitor things evolve.

&&

.SHORT TERM...(This evening through Monday)
Issued at 238 PM CDT Sun Mar 18 2018

Snow in some areas on Monday...
This is a very complex low confidence forecast with widely
diverging forecast models. However, will try to dig through it and
give you the most likely outcome while also laying out some of
the lower end probabilities that we will need to remain mindful
of.

The 00Z and 06Z model runs last night were rather aggressive
bringing more precipitation including snow into our forecast area
for late tonight through Monday. However, we saw the 12Z GFS,
ECMWF, and NAM all cut expected precipitation values especially
across south central Nebraska and in some cases the amounts were
cut in half. The 12Z GFS and ECMWF also came in a little warmer
with little if any accumulating snowfall. However, the 12Z NAM,
ARW East, and NMM East were the most aggressive with
precipitation and possible snow generally indicating 4 to 8 inches
near the Tri- Cities and points just to the west and northwest
within some mesoscale banding. A look at many forecast ensemble
members indicated max snow amounts anywhere from over 10 inches to
zero, which is a pretty significant spread this close to the
event. So there are two primary forecast problems hurting
confidence right now.

First, we are seeing significant model variability and
inconsistency from run to run regarding precipitation amounts as
noted by the significant drop in precipitation amounts between
the 00Z and 12Z runs. Secondly, temperatures at the surface will
more than likely be just above freezing throughout the
precipitation event generally between 33-36 degrees in the Tri-
Cities. A surface temperature of 33 or 34 could allow snow to pile
up on grassy and elevated surfaces, while 35 to 36 would likely
result in little to no snowfall accumulation. Finally we expect
precipitation may form in narrow bands rather than wider areas so
that even if most people see little or no snow there could be a
county or two wide band of moderate to heavy snow for a period of
time that could drop several inches of snow. The locations of
these mesoscale bands may be difficult to pinpoint until the storm
system is right upon us.

Can not in good science call for the high end snowfall amounts
given the above freezing sfc temperatures and the downward trend
in model precipitation amounts in recent runs. Thus our official
forecast will be closer to the low end snowfall amounts from a
trace up to 2 inches in the Tri-Cities and points to the west and
northwest. However, it needs to be highlighted that this is a low
confidence forecast given model uncertainty, and mesoscale
banding could result in some noticeably higher snowfall amounts
in somewhat narrow bands. Therefore, please keep up to date with
the latest forecast updates later this evening and tonight.

Timing...
Any snow in the Tri-Cities and points west and north would likely
be after 4 or 5 AM Monday with the higher probability through
late Monday morning. Snow could then mix back with rain or even
turn over to rain during the afternoon and might end for a time
before trying to turn back over to snow and picking up a bit in
the evening as a deformation band pushes from west to east across
the forecast area as temperatures fall. Northern Kansas zones
should be primarily rain but could turn over to snow Monday
evening with the main deformation band as it pushes east. Most
snowfall amounts within the evening deformation band will be trace
amounts to around 1 inch.

Thunderstorm potential...
Will continue to include the chance of isolated thunder across our
southern most zones, primarily across northern Kansas. However,
the elevated instability is very minor and will probably only see
a very isolated lightning strike in a couple counties if at all
tonight. Came close to pulling mention of thunder out of the
forecast, but kept it based on coordination with other offices
and can not completely rule out a few strikes.

.LONG TERM...(Monday night through Sunday)
Issued at 238 PM CDT Sun Mar 18 2018

Snow and rain changing to snow could linger through at least the
first half of Monday night. After that we expect dry weather from
Tuesday through Thursday with warming temperatures. This time it
really should warm up with an upper ridge moving in overhead. We
will be bold and call for 60s across most Nebraska counties by
Thursday afternoon and maybe some 70s over northern Kansas.

Friday through Sunday...
We should be mostly dry and mild Friday and Saturday, but with a
weak storm system in the area can not completely rule out a rain
shower. Perhaps another more impressive upper trough could near
the area on Sunday brining with it a better chance of
precipitation. Temperatures will highly depend on the track of
this system and their could be a sharp temperature gradient in our
neighborhood on Sunday, but too far out for much confidence on
Sunday temperatures.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1226 AM CDT Mon Mar 19 2018

LIFR conditions are expected overnight and for a good chunk of
Monday as the approaching weather system dynamically cools. A real
tossup for precip type between rain, snow, and even sleet and
could very well fluctuate overnight into Monday. Visibility will
be tough to nail down as this will be dependent on when and where
convective cells pop up. Wind will increase Monday during the day as
the system heads east.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Heinlein
Hazardous weather outlook, Mar 18, 2:55 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
355 PM CDT Sun Mar 18 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
192100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
355 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening and tonight, especially
across north central Kansas.

A mix of rain and snow is expected to develop late tonight across
south central Nebraska with light snowfall accumulations possible
as we near dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of rain and snow will continue through Monday night.
Light accumulations of wet, slushy snow are possible across
portions of the area primarily northwest of a Central City, Clay
Center, Alma line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of wintry precipitation are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Dawson

When
March 19, 12:00 AM CST to 8:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 3 to 6 inches were reported across the area.

Winter Weather, Phelps

When
March 19, 12:00 AM CST to 8:00 AM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 3 to 6 inches were reported across the area.

Winter Weather, Gosper

When
March 19, 12:00 AM CST to 8:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 3 to 6 inches were reported across the area.

Winter Weather, Kearney

When
March 19, 12:00 AM CST to 8:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snowfall amounts of 3 to 6 inches were reported across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738901, 738902, 738903, 738904.